Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 81, NWS Springfield, MO

August 19, 1997Dent County, Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 19, 1997, 6:45 AM CDT for Dent County, Phelps County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1997, 6:45 AM CDT (11:45 UTC)
Expired
Aug 19, 1997, 12:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Phelps County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 191146
FFWSGF
MOC029-039-059-065-105-125-131-141-161-167-169-191745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT TUE AUG 19 1997

* FLASH FLOOD WARNING FOR
  CAMDEN COUNTY - CENTRAL MISSOURI
  CEDAR COUNTY - SOUTHWESTERN MISSOURI
  DALLAS COUNTY - SOUTHWESTERN MISSOURI
  DENT COUNTY - SOUTH CENTRAL MISSOURI
  LACLEDE COUNTY - SOUTHWESTERN MISSOURI
  MARIES COUNTY - CENTRAL MISSOURI
  MILLER COUNTY - CENTRAL MISSOURI
  MORGAN COUNTY - CENTRAL MISSOURI
  PHELPS COUNTY - EAST CENTRAL MISSOURI
  POLK COUNTY - SOUTHWESTERN MISSOURI
  PULASKI COUNTY - CENTRAL MISSOURI

* UNTIL 1245 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  PUBLIC REPORTED MANY LOW WATER BRIDGES THROUGHOUT THE WARNED
  AREA ARE UNDERWATER.

* CAUSE AND EFFECT
  AT 630AM RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL IN THE
  STOCKTON LAKE AREA SINCE 4AM.  1 TO 2 INCHES OF RAINFALL 
  HAS ALSO FALLEN FROM HERMITAGE TO ROLLA AND MORE RAIN IS EXPECTED
  ACROSS THIS REGION.

* FORECAST CONDITIONS
  LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
  CONTINUE FOR THE NEXT 2 TO 3 HOURS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:03 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 19, 3:03 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT TUE AUG 19 1997

FCST PROBLEM...WHEN PCPN ENDS.

WILL KEEP FFA FOR TODAY FOR ALL CWA.

06Z SFC MAP HAS WARM FRONT SOMEWHERE OVER EXTREME SW MO WITH LO PRES
OVR NE CORNER OF OK.  MODELS HAS 5H TROF A LITTLE TO FAR E THUS RA
SHOULD HANG ARND CWA MOST OF DAY WITH PCPN ENDING IN WRN ZONES BY
AFTERNOON.  PCPN SHOULD BE OVR IN EXTREME ERN ZONES BY EARLY
EVENING.

WITH CLOUDS AND PCPN...TEMPS MIGHT NOT SEE 80 XPT IN SE KS/JLN. WL GO
WITH COOLER FAN.  MODELS IN GD AGREEMENT WITH POSITION OF 5H TROF BUT
THINK THAT THEY MIGHT BE A LITTLE TO QUICK MOVG SYSTEM TO E.

STLT SHOWS CLOUDS TOPS WARMING IN ERN KS ATTM WHICH LOOKS LIKE HEAVIEST
RA WL BE IN SRN MO.
1ST PD RECOMMENDATIONS...MENTION HEAVY RAIN AT TIMES IN ALL ZONES.

SE KS/JLN.....90 POP WITH RA ENDING BY AFTERNOON.  HIGH NR 80.  WIND
              SE 10 MPH SHIFTING TO W BY AFTERNOON.

SGF/AIZ.......90 POP WITH RA ENDING BY AFTERNOON. HIGH MID 70S. WND
              SE 10 MPH SHIFTING TO W LATE.

UNO...........90 POP WITH RA ENDING BY EVENING.  HIGH MID 70S. WND
              SE 10 MPH.

SGF TB 076/065 083/063 085 07921
JLN TB 080/067 086/066 087 07921

WRKZFPS LOOKS GD...MIGHT WANT TO GO AHEAD AND PUT NR 100 POP IN ALL
CWA.

MIGHT WANT TO REMOVE POPS FOR WED IN ALL ZONES.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:25 AM CDTFlash Flood WarningSGFBenton, Hickory, St. Clair6 hr
Aug 19, 6:45 AM CDTFlash Flood WarningSGFCamden, Dallas, Laclede, Miller, Morgan, Pulaski6 hr
Aug 19, 6:45 AM CDTFlash Flood WarningSGFCedar, Polk6 hr
Aug 19, 6:45 AM CDTFlash Flood WarningSGFMaries6 hr
Aug 19, 11:43 AM CDTFlash Flood WarningSGFHickory3 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.